A decrease in your appetite should never be ignored. It could be a sign of something fleeting, such as a stomach bug—but it could also signal something more serious. However, if the opposite happens—you’re always hungry, to the point of feeling insatiable—that’s important to investigate, too.
You may associate a hearty appetite with robust wellness, and it’s true that it’s natural to feel hungry after skipping breakfast or engaging in some pickleball. “But if your appetite is significantly increased over a prolonged period of time, it could be a symptom of a serious illness, such as diabetes or hyperthyroidism,” warns Healthline. In addition, “Increased appetite can lead to weight gain if you’re not physically active,” explains Nancy Mitchell, RN, an author at Assisted Living Center.
One potential cause of increased appetite? The medication you’re taking. Read on to find out about five drugs that can make you feel hungrier than usual.
READ THIS NEXT: 4 Medications Doctors Will Never Prescribe Again.
If you suffer from allergies—whether it’s hay fever, a reaction to dust mites (yuck!), or that itchy feeling you get whenever you’re around your neighbor’s dog—you’re definitely not alone. According to the Asthma and Allergy Foundation of America (AAFA), over 50 million Americans suffer from varying kinds of allergies every year.
“When you have an allergic reaction, your body releases a substance called histamine,” explains Healthline. “Histamine causes allergy symptoms when it binds to receptors on certain cells in your body.” That’s where antihistamines come in; these drugs “work by decreasing the effects of histamine at certain cell receptors,” says the site. Ashley Ellis, PharmD, tells Everyday Health that “histamine in the body turns off hunger signals,” while antihistamines may disrupt those signals and lead to increased appetite.
As with any medication, taking anti-seizure drugs as directed by your doctor for conditions such as epilepsy is critical—not just to ensure that the medication works, but to try and minimize potential side effects when possible. Some of those side effects are not easily avoided, however.
“Medications that treat seizures have an effect on your hormones that control your hunger, making it more difficult for your body to feel full,” says Synergy Wellness. “These medications lower your metabolism, increase your appetite, and make your body retain excess fluids.” The site notes that certain medications, such as Depakene and Depakote, are more likely to increase appetite.
But not all anti-seizure medications make you hungry. The Washington Post reports that certain epilepsy drugs “help people, especially those prone to binge eating, to lose—and keep off—significant amounts of weight.”
Chlorpromazine, the first antipsychotic, was first used in 1952. “For the first time an effective treatment for schizophrenia and related disorders was available,” says the British Association for Psychopharmacology (BAP). But BAP notes that the side effects of some antipsychotics can include sexual dysfunction, muscle stiffness—and weight gain.
In an article published by the National Center for Biotechnology Information (NCBI), researchers found that “most antipsychotics cause weight gain [and] the risk appears to be highest with olanzapine and clozapine.”
There are several reasons for this. “Antipsychotics are also known to impair glucose metabolism, increase cholesterol and triglyceride levels and cause arterial hypertension, leading to metabolic syndrome,” reports the NCBI, which lists other contributing factors such as sitting down too much and unhealthy eating habits driven by excess hunger.
For more health news sent directly to your inbox, sign up for our daily newsletter.
Beta blockers are a type of drug that can lower blood pressure. The Mayo Clinic explains that “beta blockers work by blocking the effects of the hormone epinephrine, also known as adrenaline” as well as helping to lower blood pressure by widening veins and arteries to maximize blood flow.
Sheldon Sheps, MD, writes in an article published by the Mayo Clinic News Network that while the specific reason beta blockers cause weight gain aren’t yet known, “It could be that beta blockers slow your metabolism. Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of weight that the diuretic kept off.”
Sheps cautions that “If you’re taking a beta blocker for heart failure, tell your health care provider immediately if you suddenly begin to gain” more than two to three pounds in a day or five pounds in the course of a week. This could signal fluid buildup, which in turn may mean a decrease in heart health. “Your doctor can help distinguish weight gain from the buildup of fluid that may occur in heart failure,” advises Sheps.
The production of insulin is a key component that informs different types of diabetes. “In people with Type 1 diabetes, the pancreas no longer makes insulin,” explains the American Diabetes Association. “People with type 2 diabetes make insulin, but their bodies don’t respond well to it.”
While insulin is a necessary hormone that regulates the body’s absorption of glucose, “elevations in insulin produce increased hunger, heightened perceived pleasantness of sweet taste, and increased food intake,” according to a study published by the NCBI.
“People who take insulin often gain weight,” says the Mayo Clinic, which also explains that that the goal of insulin treatment is to lower the sugar levels in your blood: “But if you take in more calories than you need to keep a healthy weight, your cells will get more sugar than they need.”
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.